BAY SHORE, NY -- An emergency medicine physician says the spike in heroin use in New York means more overdose cases will be landing in hospital emergency rooms.
“Because heroin is often diluted prior to changing hands, and locally this occurs more frequently due to the rampant trafficking, the user sees a variably potent product, making dosing difficult and resulting in overdoses very frequently,” says Robert Korn, MD, director of emergency medical services at Southside Hospital in Bay Shore.
Dr. Korn says his hospital has handled about 60 cases in the last few months in which patients have ingested heroin. But more troubling than that is that the hospital has seen many more patients who ingested both heroin and another substance, such as cocaine, alcohol and amphetamines, which makes people much sicker.
A recent New York Times story said that New York is a growing hub for the movement of heroin. As the heroin epidemic in New York continues, Dr. Korn says there needs to be more education for students to try to change adolescent and young adults’ behavior.
Parents who are concerned their children may be using drugs, such as heroin, should look for signs of behavioral changes, such as truancy.